Drug-associated anaphylaxis: 20 years of reporting in the Netherlands (1974-1994) and review of the literature
Clinical and Experimental Allergy , Volume 26 - Issue 12 p. 1355- 1363
Background. Since 1963, the Drug Safety Unit of the Dutch Inspectorate for Health Care (DSU) holds a voluntary reporting system. Objective. To analyse all reports received in the years 1974 to 1994, registered as anaphylaxis or as a diagnosis that could contain cases of anaphylaxis. Methods. All reports were classified as probable or possible anaphylaxis according to previously described criteria and the causal relationship between exposure and anaphylaxis was assessed. Results. Nine hundred and ninety-two reports possibly concerning anaphylaxis were received between 1974 and 1994. Fifty-six were unclassifiable. The remaining 936 reports concerned 326 men and 610 women. Three hundred and forty-five reports were classified as anaphylaxis probable, 485 as anaphylaxis possible, and 106 as anaphylaxis unlikely by previously specified criteria. Drugs frequently associated with anaphylaxis (causal relationship certain or probable) were: glafenine (326 reports classified as anaphylaxis probable or possible), combination preparations with (propy)phenazone or propyphenazone/phenacetine (39), diclofenac (30), dextran (20), ibuprofen (14), floctafenine (12), allergen extracts (12), sulfamethoxazole with trimethoprim (12), and trimethoprim (11). There is probably substantial under-reporting as well as reporting bias in these data. Furthermore, many reports were classified as possible and not as probable anaphylxis because the temporal relationship was unknown or not reported. Conclusion. Drugs that caused anaphylaxis most frequently were glafenine, NSAID and certain antibiotics. Data from a voluntary reporting system such as the DSU are valuable as an early warning system for drugs that may induce anaphylactic reactions.
|Adverse reaction, Anaphylaxis, Dextran, Diclofenac, Drug-induced, Glafenine, Ibuprofen, Propyphenazone, Reporting system|
|Clinical and Experimental Allergy|
|Organisation||Department of Internal Medicine|
van der Klauw, M.M, Wilson, J.H.P, & Stricker, B.H.Ch. (1996). Drug-associated anaphylaxis: 20 years of reporting in the Netherlands (1974-1994) and review of the literature. Clinical and Experimental Allergy, 26(12), 1355–1363. doi:10.1111/j.1365-2222.1996.tb00536.x